Hail, Sandusky
- When
- October 8, 1:00 PM EST
- Where
- Sandusky County
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.357, -83.144 (the zone’s center; the record gives no point)
Quarter-size hail in Vickery area (i.e. about four-miles NNE of Clyde).
A surface trough axis and associated low-level convergence zone draped generally from west to east wavered across northern Ohio during the late morning through early evening of the 8th. Isolated to scattered clusters of multicell thunderstorms developed along the trough axis and moved generally northeastward during the mid- to late-afternoon and early evening.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A surface trough axis and associated low-level convergence zone draped generally from west to east wavered across northern Ohio during the late morning through early evening of the 8th. Isolated to scattered clusters of multicell thunderstorms developed along the trough axis and moved generally northeastward during the mid- to late-afternoon and early evening. These storms produced isolated severe hail and damaging wind gusts as they encountered weak to moderate MUCAPE, DCAPE, and effective bulk shear, respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 8, 12:52 PM EST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 152 PM EDT Fri Oct 8 2021 .SYNOPSIS... Low pressure will meander north along the Mississippi Valley and into the Great Lakes through Saturday. A low pressure system will impact the region on Tuesday followed by weak high pressure through mid week. && .NEAR TERM /THROUGH SATURDAY/... Temperatures in NW OH have not climbed as high as previously forecast due to ongoing showers and cloud cover. Adjusted those temperatures to be slightly cooler as a high. Chance of showers and thunderstorms will continue to increase this afternoon, especially along and east of the I71. Previous Discussion... Upper-level low, currently centered over northern Illinois, will transition to an open wave as it continues to drift northeast across the Great Lakes region through Saturday. The moisture profile across the area in the near term remains relatively unchanged with a high degree of confidence that surface dew points remain about 60 deg F, with periods up into the mid 60s. Vorticity pieces circulating around the upper-level low will provide forcing for sporadic/isolated shower activity through the morning hours before daytime heating allows for instability to build to MUCAPE of around 1000-1500 J/kg, which will allow for more scattered showers and thunderstorms during the afternoon/evening hours. Locally heavy rainfall will be possible. Precipitation activity will gradually wane overnight with the loss of instability, giving way to mainly isolated showers. Additional afternoon redevelopment is expected Saturday, though should be mainly reserved for far northeast Ohio and northwest Pennsylvania. Temperatures through the short term period remain nearly 10 degrees above normal with highs generally in the 70s. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... An upper level ridge will nose in from the southwest across the Upper Ohio River Valley by Sunday. High pressure near the southern Appalachian Mountains will bring southerly winds Sunday 10 to 15 mph along with partly cloudy skies. Afternoon temperatures Sunday will climb into the upper 70s to lower 80s areawide. The warmest day of the next several days will likely be on Monday. Upper level ridging aloft with southerly winds at the surface will help boost Monday's afternoon temperatures into the lower to middle 80s. We may be within a few degrees of record high temperatures on Monday and it will be muggy. && .LONG TERM /TUESDAY THROUGH THURSDAY/... A vigorous shortwave trough will move from the Midwest into the Great Lakes region early on Tuesday. This weather system will just skirt by our region to the northwest. We will see some increase in clouds but continue with partly cloudy skies Tuesday. There will also be a chance for a few scattered showers. Another upper level ridge quickly moves over the region on Wednesday. Temperatures for Tuesday and Wednesday will continue to be way above average in the middle 70s to near 80. Another vigorous shortwave will move through the Upper Midwest on Thursday which will try to bring a front into the region with another chance for scattered showers. Warm conditions will continue through the end of next week. && .AVIATION /18Z Friday THROUGH Wednesday/... Scattered VFR and MVFR conditions have developed over the area this afternoon as scattered convection and a developing cu field has lowered ceilings locally to MVFR heights. This afternoon, the chance of showers and thunderstorms will increase as an upper level shortwave moves over the area. Heavy rain with reduced visibilities will be the primary concern. The best chance for this heavy precipitation to develop will be for terminals along and east of I71, persisting past sunset. Current showers in western Ohio are expected to gradually diminish. The chance of patchy fog returns tonight, particularly for terminals that get breaks in the clouds. Have opted to reduce visibilites and/or ceilings to MVFR and IFR for all TAF sites between 9Z-14Z Saturday as BR/FG conditions are expected to return. After sunrise, conditions will begin to improve across the area. Winds will be light and primarily from the south through the entire TAF period. Outlook...Non-VFR possible with rain showers Monday night through Tuesday morning. && .MARINE... Overall for October standards, the weather pattern will be unusually warm and quiet over Lake Erie through the weekend into early next week. There will be the chance for scattered showers and isolated thunderstorms today into Saturday. Southerly today and Saturday will be 5 to 10 knots. Low pressure moving across the Upper Great Lakes region this weekend will yield a slight increase in southerly winds 10 to 20 knots Saturday night through Tuesday. With the offshore wind flow, expect waves to be minimum near the lakeshore through early next week. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Saunders NEAR TERM...Campbell/Saunders SHORT TERM...Griffin LONG TERM...Griffin AVIATION...Campbell MARINE...Griffin
Hazardous Weather Outlook National Weather Service Cleveland OH 310 AM EDT Fri Oct 8 2021 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-090715- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 310 AM EDT Fri Oct 8 2021 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
119 PM EDT Fri Oct 8 2021
OHZ008-018-081745-
Seneca OH-Sandusky OH-
119 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of north central Seneca
and central Sandusky Counties through 145 PM EDT...
At 118 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Springs, or near Fremont, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fremont, Clyde, Green Springs, Ballville, Bettsville, Lindsey,
Helena, Burgoon, Vickery, Kansas and Stony Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4146 8326 4146 8308 4137 8287 4116 8312
4124 8331
TIME...MOT...LOC 1718Z 209DEG 12KT 4127 8316
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SefcovicSpecial Weather Statement
National Weather Service Cleveland OH
147 PM EDT Fri Oct 8 2021
OHZ007-008-081830-
Ottawa OH-Sandusky OH-
147 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of Ottawa and eastern
Sandusky Counties through 230 PM EDT...
At 147 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clyde, or near Fremont, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fremont, Port Clinton, Clyde and Vickery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4161 8309 4152 8297 4151 8299 4152 8289
4159 8285 4155 8280 4153 8282 4154 8275
4149 8282 4147 8302 4145 8304 4143 8301
4145 8297 4142 8294 4144 8285 4139 8284
4126 8292 4137 8314
TIME...MOT...LOC 1747Z 196DEG 11KT 4136 8301
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SefcovicThe Cleveland radar (KCLE), 107 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter-size hail in Vickery area (i.e. about four-miles NNE of Clyde).
Quarter-size hail in Lorain.
Quarter-size hail in Ballville.
Multiple reports of quarter-size hail in Fremont.
Several trees downed in Fremont.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986023, 986024, 986025, 986026, 986027.